Alert archive / Minnesota / Red Flag Warnings in 2015

Red Flag Warning 6, NWS Grand Forks, ND

April 15, 201518 counties in Minnesota; 17 counties in North Dakota

NWS Grand Forks, ND issued this red flag warning at Apr 15, 2015, 3:15 AM CDT for 18 counties in Minnesota; 17 counties in North Dakota. It took effect at Apr 15, 2015, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2015, 3:15 AM CDT (08:15 UTC)
In effect from
Apr 15, 2015, 12:00 PM CDT
Expired
Apr 15, 2015, 8:01 PM CDT
In force
8 hr
Issued by
NWS Grand Forks, ND
All 35 counties

Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 32 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.3 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2015-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2015-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3179 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

363 
WWUS83 KFGF 150815
RFWFGF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
315 AM CDT WED APR 15 2015

...RED FLAG WARNING FOR EASTERN NORTH DAKOTA AND THE NORTHWEST
QUARTER OF MINNESOTA FROM NOON TO 8 PM...

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151615-
/O.UPG.KFGF.FW.A.0004.150415T1700Z-150416T0100Z/
/O.NEW.KFGF.FW.W.0006.150415T1700Z-150416T0100Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
315 AM CDT WED APR 15 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR DRY FUELS...LOW HUMIDITIES AND GUSTY SOUTH WINDS...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A RED FLAG
WARNING FOR DRY FUELS...LOW HUMIDITIES AND GUSTY SOUTH
WINDS...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 001...002... 
  003...004...005...006...007...008...009...013...014...015...
  016... 017...022...023...024...027...028...029...030...031...
  032 AND 040. IN NORTH DAKOTA...FIRE WEATHER ZONES 006...007...
  008...014... 015...016...024...026...027...028...029...030...
  038...039...049... 052...053 AND 054.

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...NOON THROUGH 8 PM WEDNESDAY.

* RELATIVE HUMIDITY...AS LOW AS 15 TO 20 PERCENT.

* TEMPERATURES...LOW TO MID 70S.

* IMPACTS...FAVORABLE CONDITIONS EXPECTED FOR RAPID FIRE GROWTH 
  AND SPREAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
2 follow-up statements
658 
WWUS83 KFGF 152008
RFWFGF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
308 PM CDT WED APR 15 2015

...RED FLAG WARNING FOR EASTERN NORTH DAKOTA AND THE NORTHWEST
QUARTER OF MINNESOTA UNTIL 8 PM...

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-160100-
/O.CON.KFGF.FW.W.0006.000000T0000Z-150416T0100Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
308 PM CDT WED APR 15 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR DRY FUELS...LOW HUMIDITIES AND GUSTY SOUTH WINDS...

* AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 001...002... 
  003...004...005...006...007...008...009...013...014...015...
  016... 017...022...023...024...027...028...029...030...031...
  032 AND 040. IN NORTH DAKOTA...FIRE WEATHER ZONES 006...007...
  008...014... 015...016...024...026...027...028...029...030...
  038...039...049... 052...053 AND 054.

* WINDS...SOUTH 30 TO 40 MPH WITH GUSTS UP TO 55 MPH.

* TIMING...UNTIL 8 PM.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* TEMPERATURES...IN THE LOWER 70S.

* IMPACTS...RAPID FIRE GROWTH AND SPREAD IS OCCURRING ACROSS THE
  AREA. MULTIPLE WILDFIRES HAVE DEVELOPED THIS AFTERNOON AND WILL
  EXHIBIT EXTREME FIRE BEHAVIOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

JK
654 
WWUS83 KFGF 160101
RFWFGF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
801 PM CDT WED APR 15 2015

...RED FLAG WARNING IS CANCELED...

.CONDITIONS ACROSS THE REGION HAVE IMPROVED SO THE RED FLAG
WARNING IS CANCELED.

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-160215-
/O.CAN.KFGF.FW.W.0006.000000T0000Z-150416T0100Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
801 PM CDT WED APR 15 2015

...RED FLAG WARNING IS CANCELLED FOR DRY FUELS...HIGH WINDS AND
LOW HUMIDITIES FOR EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELED THE RED
FLAG WARNING.

CONDITIONS ACROSS THE REGION HAVE IMPROVED SO THE RED FLAG
WARNING IS CANCELED.

$$

HOPKINS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at Apr 15, 3:14 AM CDT, 1 minute earlier.

Area forecast discussion, Apr 15, 3:14 AM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
314 AM CDT WED APR 15 2015

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 315 AM CDT WED APR 15 2015

THE MAIN CHALLENGE WILL BE CRITICAL FIRE WEATHER CONCERNS AND
STRONG WINDS TODAY. REFER TO THE FIRE WEATHER PORTION OF THIS
DISCUSSION FOR FIRE WEATHER DETAILS. PREFER THE GFS THAT HAS BEEN
MUCH BETTER WITH STRONGER WINDS DURING THIS DRY REGIME...IN
PARTICULAR THE GFS BUFR SOUNDINGS.

FOR TODAY...SOUTH WINDS WILL BE VERY STRONG IN THE RED RIVER
VALLEY AND POINTS WEST. THERE WILL BE ABOUT 40-50KT TO MIX UP TO
AROUND 800MB THROUGH AT LEAST MID AFTERNOON. THE FAR NORTHERN
VALLEY MAY SEE WINDS SUSTAINED NEAR 40 MPH WITH GUSTS TO 55
MPH...BORDERLINE HIGH WIND CRITERIA. WE WILL ISSUE A WIND ADVISORY
FOR ALL BUT THE FAR EAST...WITH AREAS IN THE NORTHERN VALLEY
HAVING BORDERLINE HIGH WIND CRITERIA (SUSTAINED 40 MPH/GUST TO
50KT). WE WILL HAVE TO MONITOR A POTENTIAL UPGRADE FOR THE
NORTHERN VALLEY COUNTIES. WE HAVE ALSO BEEN GETTING BLOWING DUST
IN THE VALLEY WHERE FARMERS HAVE TILLED FIELDS. WE WILL ADD SOME
AREAS OF BLOWING DUST TO THE GRIDS FOR THE RED RIVER VALLEY...WITH
SOME REDUCTION OF VSBY POSSIBLE IN LOCALIZED AREAS. TEMPS SHOULD
WARM INTO THE 70S FOR MOST AREAS GIVEN A WARM START.

FOR TONIGHT...A COLD FRONT WILL SLOWLY MOVE FROM WEST TO EAST.
THERE COULD BE SOME SHOWERS NEAR THE BOUNDARY...WITH THE THREAT
FOR MEASURABLE RAIN DECREASING WITH EACH MODEL RUN. WE WILL
MAINTAIN SOME LOW POPS...BUT CONFIDENCE NOT TOO HIGH WITH MUCH
RAIN AT ALL.

ON THU...THERE COULD BE SOME LINGERING SHOWERS IN THE EAST...BUT
ONCE AGAIN MOST AREAS SHOULD BE DRY. TEMPS WILL BE COOLER THAN
TODAY...BUT STILL ABOVE NORMAL GENERALLY IN THE 60S.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 315 AM CDT WED APR 15 2015

FOR THU NIGHT THROUGH FRI NIGHT...LOOK FOR CONTINUED DRY WEATHER
WITH TEMPS ABOVE NORMAL FOR THE MOST PART. A SPLIT FLOW REGIME
WILL REMAIN IN PLACE...KEEPING ANY MOISTURE WELL TO THE SOUTH.
THEREFORE...THE CONTINUATION OF THE VERY DRY CONDITIONS WILL
CONTINUE FOR THE FORESEEABLE FUTURE.

FOR SATURDAY THRU TUESDAY...LOOKING AT THE 500MB PATTERN THE
STAGNANT CENTRAL PLAINS LOW WILL BECOME A BROAD TROUGH AS A STRONGER
LOW TAKES SHAPE OVER THE NORTHERN PLAINS. THEN THIS NORTHERN LOW
BECOMES THE STAGNANT FEATURE FOR MOST OF THE LONG TERM PERIOD. THIS
WILL RESULT IN INCREASING PCPN CHANCES STARTING ON SAT NIGHT. LONG
TERM MODELS SHOW A GOOD HALF INCH TO ONE INCH OF PCPN GETTING LIFTED
UP INTO THE FA SAT NIGHT/SUN. ECMWF MORE FAVORABLE FOR THE ENTIRE FA
WHILE THE GEM/GFS WOULD HAVE IT MORE ACROSS THE EASTERN FA. SINCE WE
HAVE BEEN IN SUCH A DRY PATTERN THE JURY IS STILL OUT ON THIS ONE AS
FAR AS WHETHER THIS MUCH PCPN IS POSSIBLE AND EXACTLY WHERE. WOULD
BE IN A LIGHTER WRAPAROUND PCPN SCENARIO SUN NIGHT THRU MON NIGHT.
TEMPS LOOK COLD ENOUGH SUN NIGHT/MON NIGHT THAT A MIX OR SOME LIGHT
SNOW IS POSSIBLE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1133 PM CDT TUE APR 14 2015

VFR THROUGH THE PERIOD. STRONG SOUTH WINDS SPREADING FROM WEST TO
EAST LATE TONIGHT THROUGH TOMORROW WITH 25 TO 30KT SUSTAINED AND
HIGHER GUSTS.

&&

.FIRE WEATHER...
ISSUED AT 315 AM CDT WED APR 15 2015

LONG ADVERTISED WINDIER DAY IS ON TAP FOR TODAY. THE FIRE WEATHER
WATCH THAT WAS ISSUED EARLIER WILL BE UPGRADED TO A RED FLAG
WARNING. DRY CONDITIONS REMAIN IN PLACE WITH NO REAL CHANGE IN THE
DRY HUMIDITY LEVELS EXPECTED TODAY. LATEST FORECAST SHOWS THESE
HUMIDITY LEVELS DROPPING INTO THE TEENS THIS AFTERNOON. WIND
SPEEDS WILL BE VERY WINDY ESPECIALLY IN THE NORTHERN RED RIVER
VALLEY. NO DOUBT A VERY DANGEROUS SCENARIO SETTING UP AGAIN.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...RED FLAG WARNING FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
     NDZ006>008-014>016-024-026>030-038-039-049-052>054.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ006>008-014>016-
     024-026>030-038-039-049-052>054.

MN...RED FLAG WARNING FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
     MNZ001>009-013>017-022>024-027>032-040.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ001>005-007-008-
     013>015-022-027-029-030-040.

&&

SHORT TERM...DK
LONG TERM...GODON/DK
AVIATION...VOELKER
FIRE WEATHER...GODON
Hazardous weather outlook, Apr 14, 4:27 AM CDT, 22 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
427 AM CDT TUE APR 14 2015

MNZ001>004-007-029-030-040-NDZ006>008-014>016-024-026>030-038-039-
049-052>054-150930-
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-
WEST OTTER TAIL-GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-
CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH-
427 AM CDT TUE APR 14 2015

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING...

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING HAS BEEN ISSUED FOR EASTERN NORTH DAKOTA AND
ADJACENT COUNTIES IN NORTHWEST AND WEST CENTRAL MINNESOTA FROM 1
PM TO 9 PM TODAY. THIS IS FOR DANGEROUSLY DRY CONDITIONS AND
INCREASING SOUTH WINDS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED FOR WEDNESDAY AFTERNOON
INTO EARLY WEDNESDAY EVENING. EVEN STRONGER SOUTH WINDS ARE
EXPECTED FOR WEDNESDAY...THEREFORE THE FIRE POTENTIAL REMAINS
HIGH. AREAS OF BLOWING DUST ARE ALSO POSSIBLE IN OPEN COUNTRY ON
WEDNESDAY WHICH COULD REDUCE THE VISIBILITY AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ005-006-008-009-013>017-022>024-027-028-031-032-150930-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-EAST OTTER TAIL-
WADENA-
427 AM CDT TUE APR 14 2015

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

CONDITIONS REMAIN VERY DRY...BUT WIND SPEEDS WILL STAY LIGHTER
THAN AREAS A LITTLE FURTHER TO THE WEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FIRE WEATHER WATCH HAS BEEN ISSUED FOR WEDNESDAY AFTERNOON INTO
EARLY WEDNESDAY EVENING. GUSTY SOUTH WINDS ARE EXPECTED FOR
WEDNESDAY...THEREFORE THE FIRE POTENTIAL REMAINS HIGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 3:38 AM CDTWind AdvisoryFGFBecker, Clay, Grant, Kittson, Mahnomen, Marshall and 7 more15 hr
Apr 15, 3:42 PM CDTSpecial Weather StatementFGFBecker, Beltrami, Clay, Clearwater, Grant, Hubbard and 12 more48 min
Apr 15, 4:44 PM CDTSpecial Weather StatementFGFBecker, Beltrami, Clay, Clearwater, Grant, Hubbard and 12 more61 min

Nearby

Red Flag Warnings in Minnesota, 2015Red Flag Warnings in North Dakota, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.